Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Pittsburgh, PA

June 24, 2004Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 24, 2004, 7:45 PM EDT for Mercer County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2004, 7:45 PM EDT (23:45 UTC)
Expired
Jun 24, 2004, 8:45 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:00 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 24, 5:00 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU JUN 24 2004

.UPDATE...
PER RECENT SATELLITE DATA SHOWING CUMULUS CLOUDS BUILDING ALONG THE
SOUTH SHORE OF LAKE ERIE OVER NORTHERN OHIO...AND AHEAD OF
STRENGTHENING COLD FRONT WITH INCREASED MOISTURE CONVERGENCE...HAVE
COLLABORATED WITH SPC AND NEIGHBORING OFFICES TO ISSUE SEVERE
THUNDERSTORM WATCH THIS EVENING.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT
            FOR ZONES OHZ039>041-048>050-
WV...NONE.
MD...NONE.
&&

11/99
Hazardous weather outlook, Jun 24, 5:15 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT THU JUN 24 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
515 AM EDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING OVER MUCH OF NORTHWEST INTERIOR
PENNSYLVANIA. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING
WIND GUSTS AND LARGE HAIL. A COLD FRONT LOCATED THIS MORNING IN
MICHIGAN WILL BRING THIS THREAT OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 24, 6:41 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT THU JUN 24 2004

OHZ039>041-048>050-057>059-PAZ007-013-020-WVZ001-002-242331-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MERCER PA-MUSKINGUM OH-TUSCARAWAS OH-
641 PM EDT THU JUN 24 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF EAST CENTRAL OHIO
UNTIL 1000 PM...

A LINE OF SHOWERS AND THUNDERSTORMS SLICED ACROSS NORTH CENTRAL OHIO
THIS EVENING. IT WAS MOVING TO THE EAST AT ABOUT 30 MPH. ONE
THUNDERSTORM AHEAD OF THE LINE WILL PASS INTO MERCER COUNTY
PENNSYLVANIA ABOUT 730 PM.

THE STORMS WILL LIKELY AFFECT COSHOCTON AND TUSCARAWAS AROUND 800 PM
AND CARROLL AND COLUMBIANA BETWEEN 800 PM TO 830 PM. THIS STORMS HAVE
ALREADY PRODUCED ONE INCH HAIL AND THEY POSSIBLY COULD PRODUCE STRONG
GUSTY WINDS OVER 55 MPH.

ALSO...BE ALERT FOR HEAVY DOWNPOURS AND FREQUENT AND DANGEROUS
LIGHTNING. IN FACT, THIS LINE OF STORMS IS PRODUCING ABOUT 300
LIGHTNING STRIKES EVERY 15 MINUTES.
Special weather statement, Jun 24, 7:30 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT THU JUN 24 2004

OHZ039>041-048-PAZ007-013-250022-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-LAWRENCE PA-MERCER PA-
TUSCARAWAS OH-
730 PM EDT THU JUN 24 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EAST CENTRAL
OHIO UNTIL 1000 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
COSHOCTON...TUSCARAWAS...CARROLL...AND COLUMBIANA COUNTIES UNTIL 1000
PM. A LINE OF STORMS WAS MOVE EAST ABOUT 35 MPH. STORMS COULD MOVE
INTO COSHOCTON AND TUSCARAWAS BY 800 PM AND CARROLL AND COLUMBIANA
BETWEEN 800 PM AND 830 PM. ANOTHER STORM WILL CROSS THE PENNSYLVANIA
LINE NEAR THE MERCER AND LAWRENCE COUNTY BORDERS ABOUT 740 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS PRODUCING LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE. IF THE THREAT BECOMES IMMINENT,
A SEVERE THUNDERSTORM WARNING WILL BE ISSUED.

SOME OF THESE STORMS HAVE PRODUCED HAIL UP TO ONE INCH IN DIAMETER
AND GUSTY WINDS. ALSO BE ALERT FOR HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THE STORM ABOUT TO ENTER MERCER AND LAWRENCE COUNTIES IS CAPABLE OF
PRODUCING WINDS TO NEAR 35 MPH, SMALL HAIL, HEAVY RAIN AND FREQUENT
LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:57 PM EDTSevere Thunderstorm WarningPBZTuscarawas63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.